Virginia, 2009

Hail and Damaging Winds in Virginia, July 26, 2009

July 26, 2009 · NWS LWX · 11 events in 3 counties and zones

An upper-level low over the Great lakes provided cooler air aloft. The warm and humid air at the surface combined with the cooler air aloft to allow for an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low over the Great lakes provided cooler air aloft. The warm and humid air at the surface combined with the cooler air aloft to allow for an unstable atmosphere. Showers and thunderstorms popped up on the 26th over Virginia. The winds aloft were strong enough for some thunderstorms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 26, 1:56 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 26, 1:56 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SUN JUL 26 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC TONIGHT...AND
STALL ALONG THE CHESAPEAKE BAY THROUGH MONDAY. THE FRONT IS EXPECTED
TO DISSIPATE BY TUESDAY...BUT A WEAK LOW PRESSURE TROUGH WILL REMAIN
ACROSS THE AREA THROUGH THE END OF THE WEEK. THE COLD FRONT WILL
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING AND AGAIN
ON MONDAY. THE AIRMASS WILL REMAIN MOIST AND UNSTABLE THROUGH NEXT
WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH
AFTERNOON AND EVENING.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH BOX #625 HAS BEEN ISSUED THROUGH 9 PM FOR
AREAS EAST OF THE BLUE RIDGE. AN UPPER LEVEL SHORTWAVE TROUGH/UPPER
JET STREAK OVER THE OH VLY/MID ATLANTIC AND SFC COLD FRONT WILL
PROVIDE ENOUGH LIFT FOR STORMS TO CONTINUE TO DEVELOP OVER THE NEXT
FEW HRS. ENOUGH DAYTIME HEATING AHEAD OF COLD FRONT HAS HELPED
DESTABILZE THE ATMOSPHERE. LATEST RUC ANALYSIS REVEALS SBCAPE VALUES
NEAR 1500 J/KG ALONG AND W OF THE I-95 WITH HIGHER VALUES 2000+ J/KG
JUST ALONG THE CHES BAY AND ACROSS SRN MD...WHICH CAN BE ATTRIBUTED
TO MORE SFC HEATING AND HIGHER DEWPTS AROUND 70F. STRONG SWLY FLOW
AHEAD OF UPPER TROUGH WILL ENHANCE MID AND DEEP SHEAR. BULK SHEAR
VALUES OF 35-40 KT WILL BE SUFFICIENT FOR ORGANIZED MULTI-CELLULAR
TO LINEAR CONVECTION THIS AFTERNOON INTO THE EARLY EVENING. MAIN
THREATS WILL BE DAMAGING WINDS AND HAIL. HOWEVER...WITH SFC WINDS
BACKED TO THE S-SE ACROSS SRN MD...ROTATIONAL SUPERCELLS AND ISO
TORNADOES CANNOT BE RULED OUT.

ACTIVITY SHOULD GRADUALLY WEAKEN AFTER SUNSET WITH THE LOSS OF
DAYTIME HEATING. HOWEVER...LINGERING CHANCES FOR SHOWERS/TSTMS WILL
CONT THRU THE OVERNIGHT HRS AS THE COLD FRONT STALLS ALONG THE I-95
CORRIDOR.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
UPPER SHORTWAVE DISTURBANCE AND ASSOCIATED JET STREAK OVER THE AREA
TODAY WILL ROTATE NWD INTO ERN CANADA AROUND ERN PERIPHERY OF
LONGWAVE TROUGH. AS A RESULT...UPPER TROUGH FLATTENS OUT A BIT
ACROSS MID ATLANTIC REGION. AT THE SFC...THE STALLED FRONTAL
BOUNDARY WILL DISSIPATE E OF THE BLUE RIDGE. WITH HIPRES ACROSS THE
ATLANTIC...SLY RETURN FLOW WILL CONT TO BRING WARM AND HUMID
CONDITIONS TO THE AREA WITH LITTE CHANGES IN AIRMASS AND INSTABILITY
FROM TODAY. MAX TEMPS GENERALLY IN THE 80S WITH DEWPTS IN THE MU 60S
FOR MON. QUESTIONS REMAINS ON THE AMOUNT OF CLD COVER IN THE MORNING
AND HOW MUCH IT WILL LIMIT DAYTIME DESTABILIZATION. SHEAR PROFILES
ARE EXPECTED TO BE SIGNIFICANTLY WEAKER THAN TODAY WITH THE UPPER
ENERGY MOVING FURTHER AWAY FROM THE REGION. THIS COMBINED WITH A
LACK OF FORCING...AFTERNOON CONVECTION WILL BE LESS IN COVERAGE...
ORGANIZATION AND INTENSITY THAN EXPECTED TODAY.
&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
500MB TROUGH STILL EXPECTED TO RETROGRADE TO THE CENTER OF THE
COUNTRY DURING THE EARLY WEEK AND REMAIN WEST OF THE AREA THROUGH
THE END OF THE WEEK.

COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTH ACROSS THE CWFA SUNDAY
NIGHT...AND BECOME NEARLY STATIONARY ALONG THE CHESAPEAKE BAY
THROUGH MONDAY. MODELS STILL PROG AMPLE SURFACE INSTABILITY  ALONG
AND AHEAD OF THE BOUNDARY ON MONDAY. HOWEVER...SHEAR WILL BE
WEAK...AND THE UPPER JET AXIS HAS SHIFTED FURTHER EAST. STILL THINK
A FEW STRONG/POSSIBLE ISOLD SEVERE STORMS ARE POSSIBLE EAST OF THE
95 CORRIDOR MONDAY AFTERNOON.

THE BOUNDARY IS EXPECTED TO DISSIPATE ON TUESDAY BUT A LEE TROUGH
WILL REMAIN ACROSS THE AREA THROUGH THE END OF THE WEEK. WITH
PERSISTENT S/SW FLOW ACROSS THE AREA BRINGING WARM TEMPERATURES AND
GULF MOISTURE NORTHWARD...SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE LIKELY DURING THE AFTERNOON AND EVENING
HOURS FOR TUESDAY THROUGH SUNDAY. BY THE LATE WEEKEND...A LITTLE
MORE CONVECTIVE COVERAGE IS POSSIBLE AS ANOTHER FRONTAL BOUNDARY
APPROACHES BY THE WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND STORMS DEVELOPING THIS AFTERNOON WILL PUSH EWD THRU THE
EVENING. ACTIVITY SHOULD START TO DIMINISH IN INTENSITY AFTER SUNSET
BUT MAY LINGER MAINLY ACROSS ERN TERMINALS THRU MIDNIGHT. SUBVFR
CONDITIONS MAY BE ACCOMPANIED BY ANY HEAVIER STORMS. ANY SIGNIFICANT
RAINFALL THIS EVENING WILL SATURATE THE ATMOSPHERE NEAR THE
SFC...LEADING TO PATCHY FOG DEVELOPMENT. ATTM...DO NOT EXPECT FOG TO
BECOME DENSE ENOUGH TO INCLUDE VISBYS LOWER THAN MVFR CATEGORY IN
THE 18Z TAFS.

VFR CONDITIONS ON MON WITH ANOTHER ROUND OF CONVECTION DEVELOPING IN
THE AFTERNOON. ACTIVITY ON MONDAY SHOULD BE LESS THAN TODAYS. S-SW
WINDS AROUND 5-10 KT WITH SLIGHTLY HIGHER GUSTS EXPECTED FOR MON.

COLD FRONT ALONG THE CHESAPEAKE BAY WILL LINGER THROUGH EARLY
TUESDAY AND THEN DISSIPATE. A LOW PRESSURE TROUGH WILL REMAIN ACROSS
THE AREA THROUGH THE REMAINDER OF THE WEEK. THE ATMOSPHERE WILL
REMAIN MOIST AND UNSTABLE THROUGH NEXT WEEKEND...HELPING TO TRIGGER
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.
&&

.MARINE...
NO CHANGES MADE TO SCA. NON-TSTM WIND GUSTS TO 20 KT ARE POSSIBLE
ACROSS ALL MARINE ZONES THRU SUNSET. SLY CHANNELING SHOULD PROLONG
SCA CONDITIONS ALONG THE MAIN STEM CHES BAY THIS EVENING AND
THEREFORE SCA CONTINUES THRU MIDNIGHT.

SHOWERS AND TSTMS WILL CONT TO DEVELOP TODAY AND HAVE THE POTENTIAL
TO PRODUCE GUSTY WINDS. SPECIAL MARINE WARNINGS WILL BE LIKELY THRU
THIS EVENING WITH ANY OF THE STRONGER ACTIVITY.

WINDS SHOULD STAY BELOW SCA CRITERIA OVERNIGHT AND MON. HOWEVER A
FEW GUSTS MAY REACH 18 KT DURING THE AFTERNOON MON. THESE HIGHER
GUSTS SHOULD BE ISOLATED AND ACCORDINGLY HAVE HELD OFF ISSUING A SCA
FOR THIS TIME.

WINDS ARE EXPECTED TO REMAIN SW/S FOR MUCH OF THE EXTENDED PORTION
OF THE FORECAST. SOME CHANNELING UP THE BAY IS ALWAYS POSSIBLE...BUT
FOR NOW THE MODELS KEEP EVERYTHING BELOW SCA CRITERIA.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
     535>542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
     543.

&&

KLEIN/LISTEMAA
Hazardous weather outlook, Jul 26, 1:35 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EDT SUN JUL 26 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
235 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR AREAS EAST OF THE
BLUE RIDGE MOUNTAINS UNTIL 9 PM. ANY SEVERE THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8 PM FOR THE
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY...EXTENDING
THROUGH MIDNIGHT FOR THE MAIN CHANNEL OF THE CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE MONDAY
EVENING AND TUESDAY EVENING...MAINLY ACROSS THE MAIN CHANNEL OF
THE CHESAPEAKE BAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
235 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR AREAS EAST OF THE
BLUE RIDGE MOUNTAINS UNTIL 9 PM. ANY SEVERE THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Special weather statement, Jul 26, 1:50 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SUN JUL 26 2009

VAZ028-WVZ050-055-261930-
HARDY WV-HAMPSHIRE WV-FREDERICK VA-
250 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND FREDERICK
COUNTIES...

AT 250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF MCCAULEY...MOVING EAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
WARDENSVILLE...CAPON SPRINGS...YELLOW SPRING...WILDE ACRES...LEHEW...
HIGH VIEW MANOR...ROCK ENON SPRINGS AND HIGH VIEW.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. ALSO WIND GUSTS OF
40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Jul 26, 2:23 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT SUN JUL 26 2009

MDZ018-262015-
CALVERT MD-
323 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS TO AFFECT CALVERT COUNTY...

AT 323 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF LUSBY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE CALVERT
BEACH AND LONG BEACH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

JRK

The radar

The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Frederick

When
July 26, 2:37 PM EST
Where
Frederick County, 1.45 mi NW of Bartonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.134, -78.240

Nickel to quarter size hail was reported on Brookneil Drive.

Thunderstorm Wind, Frederick

When
July 26, 2:37 PM EST
Where
Frederick County, 1.45 mi NW of Bartonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.134, -78.240

An tree eighteen inches in diameter was down on Brookneil Drive.

Hail, Frederick

When
July 26, 2:41 PM EST
Where
Frederick County, 1.29 mi NNW of Winchester Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.166, -78.162

Penny size hail was reported on Route 50 at 522.

Hail, Frederick

When
July 26, 2:53 PM EST
Where
Frederick County, 3.75 mi E of Burning Knolls
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.170, -78.060

Penny size hail was reported about six miles east of Winchester.

Hail, Clarke

When
July 26, 2:53 PM EST
Where
Clarke County, 4.22 mi S of Wadesville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.189, -78.034

Penny size hail was reported about three miles west of Stringtown.

Thunderstorm Wind, Loudoun

When
July 26, 3:23 PM EST
Where
Loudoun County, 2.77 mi WSW of Hillsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.190, -77.770

A tree along with large branches were down near Hillsboro.

Hail, Loudoun

When
July 26, 3:30 PM EST
Where
Loudoun County, 2.14 mi NNW of Wheatland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.210, -77.680

Penny size hail was reported near Hillsboro.

Hail, Loudoun

When
July 26, 3:32 PM EST
Where
Loudoun County, 2.07 mi S of Britain
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.220, -77.680

Nickel size hail was reported near Hillsboro.

Hail, Loudoun

When
July 26, 3:37 PM EST
Where
Loudoun County, 2.62 mi NE of Wheatland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.210, -77.640

Quarter size hail was reported near Waterford.

Hail, Loudoun

When
July 26, 3:47 PM EST
Where
Loudoun County, 0.53 mi W of Lovettsville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.270, -77.640

Penny size hail was reported in Lovettsville.

Hail, Loudoun

When
July 26, 3:47 PM EST
Where
Loudoun County, 1.07 mi W of Lucketts
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.220, -77.550

Penny size hail was reported near Lucketts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187962, 187979, 187324, 187325, 187965, 187983, 187966, 187967, 187969, 187972, 187975.